Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 41, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 29, 1995, 4:52 PM EDT for Lehigh County, Pennsylvania. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 29, 1995, 4:52 PM EDT (20:52 UTC)
- Expired
- May 29, 1995, 5:30 PM EDT
- In force
- 38 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lehigh County, PA
The radar
The Philadelphia radar (KDIX), 125 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 5:35 PM EDT | Tornado F1 | Hosensack, PA | A tornado (F1) briefly touched down in a relatively rural area of Lower Milford Township. The tornado peeled away roofs from two barns. The rest of the damage was confined to trees as hundreds were toppled. Two acres of trees were damaged on one property. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPHL 292053 SVRPHL PAC077-292130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHILADELPHIA/MOUNT HOLLY NJ 452 PM EDT MON MAY 29 1995 THE NATIONAL WEATHER SERVICE IN PHILADELPHIA/MOUNT HOLLY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN PENNSYLVANIA ...LEHIGH COUNTY RADAR WAS INDICATING A SEVERE THUNDERSTORM IN BERKS COUNTY MOVING NORTHEAST AT 40 MPH INTO LEHIGH COUNTY PENNSYLVANIA. THIS IS A DANGEROUS STORM. IF YOU ARE IN THE WARNED AREA...PREPARE FOR STRONG DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING. SHOULD THE STORM APPROACH YOU...SEEK IMMEDIATE SHELTER INDOORS...BUT DO NOT STAND NEAR WINDOWS. MOBILE HOMES ARE MOST VULNERABLE TO HIGH WINDS AND SHOULD BE AVOIDED. A SEVERE THUNDERSTORM WATCH CONTINUES FOR SOUTHEASTERN PENNSYLVANIA AND SOUTHERN NEW JERSEY UNTIL 900 PM EDT. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. GIG/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 12:34 AM EDT, 16 hours 18 minutes earlier.
Area forecast discussion, May 29, 12:34 AM EDT, 16 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1230 AM EDT MON MAY 29 1995 STORMS OVER C OH...THINK THEY SHOULD WEAKEN AS THEY MOVE INTO WPA...AS SFC TEMPS/DEWPTS LOWER...AND STILL A LOT OF SC...NOT TO MENTION TIME OF DAY...AND THAT DYNAMICS LIFT NE AWAY FROM PA. THINK THAT FRONT WILL BE OVER WPA BY 12Z...AND TIMING NOT REAL GOOD FOR SVR MONDAY. THINK THAT SFC FLOW WILL GO MORE WESTERLY AND SOME DRYING EXPECTED...BUT NOT MUCH TIME BEFORE LOW LEVEL COLD ADV. TAKES HOLD AT LOW LEVELS. TEMPS WILL BE TRICKY. STILL MAY BE A FEW SVR FROM EXTREME E NY TO EXTREME E PA DURING THE AFTERNOON...IF HEATING CAN GET A HOLD. UA/SECONDARY FRONT DOES NOT GO THRU BEFORE TUE...AS IT TENDS TO SHEAR MORE THAN PUSH SE. MAY BE NOT A BAD WK...AS PATTERN CHANGES SOME. MARTIN
In the hours before
Special weather statement, May 29, 2:58 PM EDT, 1 hour 54 minutes before
PAZ012-018-019-026>028-034>037-041-042-045-046-049>053-056>059- 063>066-290100- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 257 PM EDT MON MAY 29 1995 ...SEVERE THUNDERSTORM WATCH... NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDRSTORM WATCH FOR MUCH OF CENTRAL AND EASTERN PENNSYLVANIA VALID UNTIL 900 PM EDT TO INCLUDE THE COUNTIES OF... ADAMS...BEDFORD...BERKS...CENTRE...CLINTON...COLUMBIA...CUMBERLAND... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON... LYCOMING...MIFFLIN...NORTHUMBERLAND...PERRY...SCHUYLKILL... SYNDER...SULLIVAN...TIOGA...UNION...YORK A STRONG COLD FRONT MOVING ACROSS CENTRAL PENNSYLVANIA IS TRIGGERING STRONG THUNDERSTORMS IN THE WARM MOIST AIR AHEAD OF IT. SOME OF THESE THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL. PERSONS INVOLVED IN OUTDOOR ACTIVIES SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS AROUND THEM. MICHAUD
Special weather statement, May 29, 3:32 PM EDT, 1 hour 20 minutes before
PAZ012-018-019-026>028-034>037-041-042-045-046-049>053-056>059- 063>066-290100- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH CORRECTED NATIONAL WEATHER SERVICE STATE COLLEGE PA 257 PM EDT MON MAY 29 1995 ...SEVERE THUNDERSTORM WATCH... NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDRSTORM WATCH FOR MUCH OF CENTRAL AND EASTERN PENNSYLVANIA VALID UNTIL 900 PM EDT TO INCLUDE THE COUNTIES OF... ADAMS...BEDFORD...BERKS...CENTRE...COLUMBIA...CUMBERLAND... FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...LEBANON... MIFFLIN...NORTHUMBERLAND...PERRY...SCHUYLKILL... SNYDER...UNION...YORK A STRONG COLD FRONT MOVING ACROSS CENTRAL PENNSYLVANIA IS TRIGGERING STRONG THUNDERSTORMS IN THE WARM MOIST AIR AHEAD OF IT. SOME OF THESE THUNDERSTORMS MAY PRODUCE STRONG WINDS AND HAIL. PERSONS INVOLVED IN OUTDOOR ACTIVIES SHOULD STAY ALERT TO CHANGING WEATHER CONDITIONS AROUND THEM. CORRECTED... TIOGA... SULLIVAN... CLINT:ON AND LYCOMING COUNTIES ARE NOT INCLUDED IN THE SEVERE THUNDERSTORM WATCH.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:14 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 61 min |
| May 29, 2:41 PM EDT | Severe Thunderstorm Warning | CTP | Union | 64 min |
| May 29, 3:09 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Perry | 66 min |
| May 29, 3:19 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 56 min |
| May 29, 3:55 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 50 min |
| May 29, 4:07 PM EDT | Tornado Warning | CTP | Dauphin, Lebanon | 53 min |
| May 29, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 65 min |
| May 29, 4:27 PM EDT | Severe Thunderstorm Warning | CTP | Berks | 48 min |
| May 29, 4:42 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 63 min |
| May 29, 4:54 PM EDT | Tornado Warning | CTP | Lancaster, York | 66 min |
| May 29, 5:24 PM EDT | Severe Thunderstorm Warning | CTP | Monroe | 36 min |
| May 29, 5:37 PM EDT | Tornado Warning | CTP | Monroe | 38 min |
| May 29, 5:46 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 44 min |
| May 29, 6:00 PM EDT | Tornado Warning | CTP | Lancaster | 30 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.